Florida, 2024Tropical Storm in Florida, August 4 to 5, 2024
August 4 to 5, 2024 · NWS MLB · 2 events in 2 counties and zones
Hurricane Debby maintained Category 1 strength, with maximum sustained winds of 70 knots, as it brushed portions of east central Florida and made landfall near Steinhatchee, Florida during the morning August 5th. Sustained wind speeds generally reached 25 to 35 mph with gusts frequently reaching 40 to 50 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Debby maintained Category 1 strength, with maximum sustained winds of 70 knots, as it brushed portions of east central Florida and made landfall near Steinhatchee, Florida during the morning August 5th. Sustained wind speeds generally reached 25 to 35 mph with gusts frequently reaching 40 to 50 mph. Widespread rainfall amounts of 2 to 4 inches were recorded, with locally higher amounts of 6 to 7 inches in Lake County. Overall, damage to vegetation and infrastructure was limited, with a few reports of tree and powerline damage noted in Lake County. Additionally, a severe thunderstorm within one of Debby's outer rainbands produced damage in Brevard County, where several campers were flipped at an RV park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 4, 9:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 4, 9:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1024 PM EDT Sun Aug 4 2024
.UPDATE...
Issued at 1020 PM EDT Sun Aug 4 2024
TC Debby appears to be slowing down as it lifts northward over
the NE Gulf of Mexico. It also appears its motion has temporarily
jogged a bit to the right. An eventual turn to the N/NE is
forecast later tonight or Monday with an eventual landfall in the
Big Bend region of Florida around mid day tomorrow. Outer bands
from Debby continue to rotate across the western peninusla,
especially impacting Lake county. A lull in rain/storms across the
remainder of EC FL should hold for some hours esp across the
southern counties. The new Tornado Watch covers Brevard/Osceola
counties northward thru 6 am. The praimry threat area looks to be
Lake county and adjacent portions of Orange, Volusia and Osceola
assocd with banding features rotating in from the Gulf coast.
On Monday, windy conditions are forecast, from the south at 25mph
gusting 35-40 mph. This will likely require a Wind Advisory for
much of the area. In addition, concern exists for prolonged heavy
rain Mon across northern sections as "Debby" slows down further.
&&
.AVIATION...
(00Z TAFs)
Issued at 905 PM EDT Sun Aug 4 2024
Mainly VFR is forecast outside of showers/storms. LEE will see
prevailing RA with VCTS thru this eve. On Mon, numerous to
widespread showers and scattered storms are forecast with outer
rainbands from TS Debby. Windy with south to southwest winds 20
knots gusting 30-35 knots. Prevailing TSRA with ocnl MVFR conds
across northern terminals during Mon.
&&
.MARINE...
Issued at 415 PM EDT Sun Aug 4 2024
Tonight-Tuesday...South-southeasterly flow at 15 to 25 knots will be
present across the local waters tonight as a result of Tropical
Storm Debby. This will cause local seas to continue building,
remaining between 4 to 7 feet through at least Monday. Winds on
Monday become south-southwest at 15 to 25 knots as Debby makes
landfall and gradually continues northeastward across northeast
Florida and southeast Georgia. Winds will persist into Tuesday.
Seas are forecast to remain between 4 to 7 feet, though some seas
across the adjacent Treasure Coast waters may fall to 2 to 4 feet.
A Small Craft Advisory will remain in effect for all legs of the
local waters through at least Tuesday morning, with extensions on
the Small Craft Advisory into Tuesday likely needed at some point.
Numerous to widespread coverage of showers and isolated to
scattered storms are forecast to continue across the local
Atlantic waters through at least Tuesday as Tropical Storm Debby
continues its slow trek. Wind gusts in excess of 34 knots, heavy
downpours, and occasional to frequent cloud-to-water lightning
strikes will all be possible. A waterspout or two also cannot
fully be ruled out, though confidence in this remains low at this
time.
Wednesday-Friday...Confidence in the track of Debby decreases
heading into Wednesday, with some hints of the storm stalling just
off the coast of Georgia and South Carolina. As a result, guidance
is currently hinting at winds remaining west-southwest at 15 to
25 knots, gradually diminishing to 15 to 20 knots late this
week. Seas will subside to 2 to 6 feet on Wednesday, 2 to 4 feet
on Thursday and Friday. Scattered showers and storms will be
possible across the local Atlantic waters through the end of the
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 88 78 91 / 80 80 60 70
MCO 77 88 78 91 / 80 80 50 70
MLB 79 91 78 92 / 80 70 50 70
VRB 78 92 77 93 / 70 70 40 70
LEE 77 84 78 88 / 80 80 70 70
SFB 77 87 78 90 / 80 80 60 70
ORL 77 87 78 90 / 80 80 50 70
FPR 79 92 78 92 / 70 70 40 70
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 6 AM EDT Monday for FLZ041-044>046-053-141-
144-247-347-447-547-647-747.
Tropical Storm Watch for FLZ044-144.
AM...Small Craft Advisory until 8 AM EDT Tuesday for AMZ550-552-555-
570-572-575.
Tornado Watch until 6 AM EDT Monday for AMZ550-552.
&&
UPDATE...Kelly
AVIATION...KellyHazardous weather outlook, Aug 4, 10:21 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1121 AM EDT Sun Aug 4 2024
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-050300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1121 AM EDT Sun Aug 4 2024
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
As Tropical Storm Debby increases the wind energy over the Florida
Peninsula, there is a Marginal to Slight Risk of a few strong to
severe storms today across East Central Florida. Wind gusts to
tropical storm force will be the primary threat. One or two
tornadoes also cannot be ruled out. Additionally, a Tornado Watch
has been issued for Lake, Seminole, Orange, Osceola, Okeechobee,
and Volusia counties through 8 PM. Ensure you have multiple ways
of receiving weather alerts.
.EXCESSIVE RAINFALL IMPACT...
There is a Slight Risk of excessive rainfall today near and north
of Interstate 4 and a Marginal Risk elsewhere. Repeated rain bands
from Tropical Storm Debby could result in localized flooding,
especially in urban and poorly-drained areas.
.RIP CURRENT AND SURF IMPACT...
A High risk of dangerous, life-threatening rip currents exists today
at all central Florida Atlantic Beaches. This will be accompanied by
a longshore northward-flowing current and breakers increasing to 4-5
feet in the surf zone. Entering the surf is strongly discouraged!
Localized minor beach erosion or scouring may occur at times of high
tide.
.WIND AND SEA IMPACT...
A Small Craft Advisory continues for the local Atlantic waters.
Southeast winds around 25 knots with gusts up to 35 knots and seas
of 4-7 feet are forecast. Boating conditions will remain hazardous
through the period.
Additionally, a Tornado Watch is now in effect through 8 PM across
the nearshore Volusia waters.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Tropical Storm Debby is forecast to make landfall somewhere near the
Florida Big Bend on Monday, then continue slowly moving
northeastward.
On Monday, numerous showers and storms are forecast. The primary
hazards from storms will be gusty winds of 40 to 50 mph and
occasional lightning. There is also a low chance for a tornado or
two, especially near and north of Interstate 4. Windy conditions are
also expected outside of showers and storms.
Daily chances of mainly afternoon and evening showers and storms
will continue through the rest of the week.
Boating conditions will remain hazardous through early this week as
winds remain elevated. Additionally, there will be at least a
moderate risk of dangerous rip currents at area beaches.
Finally, hot temperatures will make a return. Heat indices up to 107
are forecast through Wednesday before potentially increasing toward
105 to 110 degrees later this work week.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Tollefsen
In the hours before
Special weather statement, Aug 4, 6:51 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
751 PM EDT Sun Aug 4 2024
FLZ041-141-050030-
Coastal Volusia FL-Inland Volusia FL-
751 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VOLUSIA COUNTY THROUGH
830 PM EDT...
At 751 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona International Speedway, or near Daytona Beach, moving north
at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach, and South
Daytona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for east central
Florida.
&&
LAT...LON 2943 8107 2909 8090 2899 8083 2923 8151
2936 8142 2926 8142 2927 8115 2941 8116
2943 8111
TIME...MOT...LOC 2351Z 198DEG 23KT 2915 8110
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawLocal storm report, Aug 4, 6:56 PM EST, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
756 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Tstm Wnd Gst 1 WNW Vero Beach 27.65N 80.42W
08/04/2024 M45 MPH Indian River FL ASOS
ASOS station KVRB Vero Beach.
&&
JSLocal storm report, Aug 4, 7:00 PM EST, 4 hours before
Preliminary Local Storm Report
National Weather Service Melbourne FL
800 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 8 NNE Cocoa Beach 28.44N 80.56W
08/04/2024 E62 MPH Brevard FL Other Federal
USSF wind sensor on tower 2 measured a wind
gust of 62MPH/54KT from the south at 7:55
PM. Sensor elevation is 54 feet.
&&
JSLocal storm report, Aug 4, 7:04 PM EST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
804 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 11 NE Cocoa Beach 28.46N 80.53W
08/04/2024 E53 MPH Brevard FL Other Federal
USSF wind sensor on tower 3 measured a wind
gust of 53MPH/46KT from the south at 7:55
PM. Sensor elevation is 54 feet.
&&
JSLocal storm report, Aug 4, 7:10 PM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
810 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Gst 1 SSE Kennedy Space Cen 28.63N 80.70W
08/04/2024 E44 MPH Brevard FL Other Federal
USSF wind sensor on tower 513 measured a
wind gust of 44MPH/38KT from the south on
August 4 at 7:10 PM ET. Sensor elevation is
30 feet.
&&
JSLocal storm report, Aug 4, 7:39 PM EST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
839 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Dmg 3 SW Cocoa 28.35N 80.79W
08/04/2024 Brevard FL Emergency Mngr
Damage to five RVs in the Sonrise Palm RV
Park and a few toppled trees in the area.
&&
JSTropical Storm, Southern Lake County
- When
- August 4, 11:00 PM EST to August 5, 2:05 PM EST
- Where
- Southern Lake County forecast zone
- Reported by
- ASOS
- Coordinates
- 28.762, -81.711 (the zone’s center; the record gives no point)
Sustained windspeeds generally reached 25 to 35 mph with gusts frequently reaching 40 to 50 mph. Overall, damage to vegetation and infrastructure was limited, with a few reports of tree and powerline damage noted in Lake County. Widespread rainfall amounts of 2 to 4 inches were recorded, with locally higher amounts of 6 to 7 inches in Lake County.
Tropical Storm, Lake
- When
- August 4, 11:00 PM EST to August 5, 2:05 PM EST
- Where
- Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 28.762, -81.711 (the zone’s center; the record gives no point)
Sustained windspeeds generally reached 25 to 35 mph with gusts frequently reaching 40 to 50 mph. Overall, damage to vegetation and infrastructure was limited, with a few reports of tree and powerline damage noted in Lake County. Widespread rainfall amounts of 2 to 4 inches were recorded, with locally higher amounts of 6 to 7 inches in Lake County.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 4 to 6, 20247 deaths · 6 events
- Tornadoes and Tropical Storm in Florida, August 4 to 5, 20244 deaths · $25,000 · EF0 · 28 events
- Dust Devil in California, August 4, 20242 deaths · 2 injured · 1 event
- Flash Flooding in Vermont, August 4, 2024$150,000 · 2 events
- Damaging Winds in Vermont, August 4, 2024$82,000 · 50 kt wind · 9 events
- Tornadoes and Tropical Storm in Florida, August 4 to 5, 20241 injured · EF1 · 20 events
- Damaging Wind in Virginia, August 4, 2024$100,000 · 74 kt wind · 1 event
- Damaging Wind in Florida, August 4, 2024$100,000 · 56 kt wind · 1 event
- Damaging Wind in Texas, August 4, 2024$50,000 · 52 kt wind · 1 event
- Flash Flooding in North Carolina, August 4, 2024$25,000 · 2 events
- Excessive Heat in California, August 4 to 7, 202420 events
- Flash Flood and Hail in New Hampshire, August 4, 2024$5,000 · 1.25 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203770, 1203771.